| Model Number |
400SMTXSFT2H04 |
| Medical Device Problem Code |
Difficult or Delayed Separation (4044)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/25/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed two smart coils in the target vessel using the microcatheter.The next smart coil would not advance at all from its initial position within its introducer sheath.Therefore, the smart coil was removed.The physician then advanced another smart coil into the target vessel using the microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach.The physician also attempted to press the trigger of the handle halfway while pulling on the pusher assembly, but the smart coil did not detach.Therefore, the physician used forceps to manually detach the smart coil.Subsequently, the next two smart coils would not detach using a new handle.It was also reported that the physician attempted to press the trigger of the handle halfway while pulling on their respective pusher assembly, but the smart coils did not detach.The physician also attempted to use forceps to manually detach the smart coils but was unsuccessful.Therefore, the two smart coils and handle were removed.The procedure was completed using another coil and the same microcatheter.There was no adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported difficulty coil detachment issue.Evaluation revealed that the proximal end of the pull wire was fractured, the pull wire was retracted from the pusher assembly ddt and the embolization coil was detached form the pusher assembly.This damage likely occurred due to the manual coil detachment attempt during the procedure.Due to the returned condition, the device was unable to be functionally tested; therefore, the root cause of reported complaint could not be determined.Further evaluation of the device revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint.Evaluation of the returned smart coil confirmed that the embolization coil was not detached from the pusher assembly.Evaluation revealed that the proximal end of the pusher assembly and the pull wire were fractured.This damage likely occurred due to the manual coil detachment attempt during the procedure.Due to the pull wire fracture, the device was unable to be functionally tested; therefore, the root cause of the complaint could not be determined.Further evaluation of the device revealed kinks throughout the pusher assembly, and offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Evaluation of the returned smart coil confirmed that the embolization coil was not detached from the pusher assembly.Evaluation revealed that the proximal end of the pull wire was fractured.This damage likely occurred due to the manual coil detachment attempted during the procedure.Due to the pull wire fracture, the device was unable to be functionally tested; therefore, the root cause of the complaint could not be determined.Further evaluation of the device revealed kinks throughout the pusher assembly, and offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-02654, 3005168196-2021-02656, 3005168196-2021-02657.